Kink solutions of the binormal flow
Journées équations aux dérivées partielles (2003), article no. 14, 10 p.

I shall present some recent work in collaboration with S. Gutierrez on the characterization of all selfsimilar solutions of the binormal flow : X t =X s ×X ss which preserve the length parametrization. Above X(s,t) is a curve in 3 , s the arclength parameter, and t denote the temporal variable. This flow appeared for the first time in the work of Da Rios (1906) as a crude approximation to the evolution of a vortex filament under Euler equation, and it is intimately related to the focusing cubic nonlinear Schrödinger equation through the so called Hasimoto transformation. These solutions show the formation of singularities in finite time in the shape of either just a kink (zero angular momentum) or a kink together with a logarithmic correction in the shape of a spiral (non trivial angular momentum).

     author = {Vega, Luis},
     title = {Kink solutions of the binormal flow},
     journal = {Journ\'ees \'equations aux d\'eriv\'ees partielles},
     eid = {14},
     publisher = {Universit\'e de Nantes},
     year = {2003},
     doi = {10.5802/jedp.628},
     zbl = {02079449},
     mrnumber = {2050600},
     language = {en},
     url = {}
AU  - Vega, Luis
TI  - Kink solutions of the binormal flow
JO  - Journées équations aux dérivées partielles
PY  - 2003
DA  - 2003///
PB  - Université de Nantes
UR  -
UR  -
UR  -
UR  -
DO  - 10.5802/jedp.628
LA  - en
ID  - JEDP_2003____A14_0
ER  - 
Vega, Luis. Kink solutions of the binormal flow. Journées équations aux dérivées partielles (2003), article  no. 14, 10 p. doi : 10.5802/jedp.628.

[Be] R. Betchov, On the curvature and torsion of an isolated filament, Journal of Fluids Mechanics 22, (1965), 471. | MR 178656 | Zbl 0133.43803

[Bu] T. F. Buttke, A numerical study of superfluid turbulence in the Self-Induction Approximation, J. of Com. Phys. 76, (1988), 301-326. | Zbl 0639.76136

[CFM] P. Constantin, C. Fefferman, A. Majda, Geometric constraints on potentially singular solutions for 3-D Euler equations, Comm. P.D.E. 21, (1988), 559-571. | MR 1387460 | Zbl 0853.35091

[DaR] L.S. Da Rios, On the motion of an unbounded fluid with a vortex filament of any shape, Rend. Circ. Mat. Palermo 22, (1906), 117. | JFM 37.0764.01

[GRV] S. Gutiérrez, J. Rivas, L. Vega, Formation of singularities and self-similar vortex motion under the Localized Induction Approximation, To appear in Comm. P.D.E. . | MR 1986056 | Zbl 1044.35089

[Ha] H. Hasimoto, A soliton on a vortex filament, Journal of Fluids Mechanics, 51, (1972), 477-485. | Zbl 0237.76010

[LRT] M. Lakshmanan, T.H. W. Ruijgrok, C.J. Thompson, On the dynamics of a continuum spin system, Physica A 84, (1976), 577-590. | MR 449262

[Sa] P.G. Saffman, Vortex Dynamics, Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge Univ. Press, New York, (1992). | MR 1217252 | Zbl 0777.76004

Cité par Sources :